Alert archive / Michigan / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 134, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Aug 23, 1998, 10:53 PM EDT for Manistee County, Michigan. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 23, 1998, 10:53 PM EDT (02:53 UTC)
- Expired
- Aug 23, 1998, 11:40 PM EDT
- In force
- 47 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
County Manistee County, MI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 11:01 PM EDT | Hail 1.75 | Onekama, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 2.9 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1186 J/kg
- Mixed-layer CIN
- -143 J/kg
- Mixed-layer LCL
- 1356 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KAPN 240251 RRA SVRAPN MIC101-240340- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 1053 PM EDT SUN AUG 23 1998 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MANISTEE COUNTY IN NORTHWESTERN LOWER MICHIGAN * UNTIL 1140 PM EDT * AT 1051 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES NORTHWEST OF MANISTEE MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORMS WILL REACH... ONEKAMA BY 1109 PM EDT NORWALK BY 1111 PM EDT BRETHREN BY 1124 PM EDT KALEVA BY 1126 PM EDT DAMAGING WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. PERSONS IN AND NEAR THESE AREAS SHOULD REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. OX
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 11:28 AM EDT, 11 hours 25 minutes earlier.
Area forecast discussion, Aug 23, 11:28 AM EDT, 11 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1128 AM EDT SUN AUG 23 1998 14Z SURFACE ANALYSIS INDICATED LOW PRESSURE CENTERED NORTH OF MINNESOTA. A WARM FRONT EXTENDED FROM THE LOW ACROSS LAKE SUPERIOR TO NEAR WHITEFISH BAY...WHILE THE ASSOCIATED COLD FRONT EXTENDED FROM NORTHEAST MINNESOTA TO THE CENTRAL PLAINS. THE WARM FRONT WILL CONTINUE LIFTING NORTHEASTWARD THROUGH THE AFTERNOON. AT THE SAME TIME...THE COLD FRONT WILL BE TRACKING SLOWLY EASTWARD AND SHOULD EXTEND FROM WESTERN UPPER MICHIGAN THROUGH NORTHCENTRAL WISCONSIN BY EARLY EVENING. ALOFT...AN 850 MB TROF WILL BE ROTATING ACROSS THE REGION DURING THE AFTERNOON... WHILE A RELATIVELY ZONAL FLOW EXISTS ABOVE 850 MB. THE MAIN FORECAST CONCERNS FOR THE AFTERNOON ARE THUNDERSTORM POTENTIAL AND SEVERITY. WITH THE PASSAGE OF THE WARM FRONT...THIS MORNINGS AREA OF WIDESPREAD RAIN AND EMBEDDED THUNDERSTORMS HAS NOW EXITED THE REGION. IN THE WARM SECTOR...A MOIST UNSTABLE AIRMASS IS NOW IN PLACE ACROSS THE FORECAST AREA WITH DEWPOINTS AROUND 70. ISOLATED SHOWERS AND THUNDERSTORMS HAVE ALREADY DEVELOPED IN THIS AIRMASS PARTICULARLY JUST SOUTH OF THE FORECAST AREA WHERE THERE HAS BEEN A LITTLE MORE SUN DURING THE MORNING. SATELLITE IMAGERY STILL INDICATES CLOUDY TO MOSTLY CLOUDY SKIES ACROSS EASTERN UPPER AND EXTREME NORTHERN LOWER...WITH PARTLY SUNNY SKIES NOW DEVELOPING ACROSS THE REST OF NORTHERN LOWER. THE MOST EXTENSIVE CLOUDINESS THROUGH THE AFTERNOON WILL REMAIN ACROSS EASTERN UPPER NEARER THE VICINITY OF THE WARM FRONT WHERE CONSIDERABLE CLOUDINESS STILL APPEARS ON TARGET. MORE SUNSHINE WILL BE FOUND ACROSS NORTHERN LOWER WHERE SKIES WILL BE PARTLY SUNNY THROUGH THE AFTERNOON. MODIFYING THE 12Z APX SOUNDING FOR EXPECTED LATE AFTERNOON CONDITIONS PRODUCED A LIFTED INDEX OF AROUND -9 AND CAPES OF AROUND 2900 J/KG. GRIDDED DATA SHOWS STRONG MID LEVEL WINDS ACROSS THE REGION DURING THE AFTERNOON...WITH 50-60 KNOT WINDS INDICATED AT 500 MB. THESE WINDS WILL TRANSPORT DRIER MID-LEVEL AIR ACROSS THE REGION AS THE AFTERNOON PROGRESSES. THE COMBINATION OF ABUNDANT LOW LEVEL MOISTURE...SUFFICIENT HEATING...STRONG MID LEVEL WINDS AND DRYING AT MID LEVELS WILL SUPPORT THE POSSIBILITY OF SOME SEVERE THUNDERSTORMS ACROSS THE FORECAST AREA DURING THE AFTERNOON. WITH THE STRONG WINDS AND DRYING AT MID LEVELS THE MAIN SEVERE THREATS APPEAR TO BE DAMAGING DOWNBURST WINDS AND LARGE HAIL. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH THE AFTERNOON ALONG LEFTOVER BOUNDARIES FROM THIS MORNINGS STORMS...WITH MORE ORGANIZED CONVECTION POSSIBLE LATER IN THE AFTERNOON INTO THE EVENING. HIGHS IN THE MIDDLE TO UPPER 70S STILL APPEAR ON TARGET FOR EASTERN UPPER. WILL GO WITH HIGHS IN THE LOWER TO MIDDLE 80S ACROSS ALL OF NORTHERN LOWER. NORCROSS
In the hours before
Special weather statement, Aug 23, 7:40 PM EDT, 3 hours 13 minutes before
MIZ016>036-041-042-240500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 740 PM EDT SUN AUG 23 1998 ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR ALL OF NORTHERN LOWER MICHIGAN FROM 800 PM EDT SUNDAY UNTIL 100 AM EDT MONDAY... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH IN AFFECT FOR THE FOLLOWING COUNTIES IN NORTHERN LOWER MICHIGAN UNTIL 100 AM EDT MONDAY... ALCONA ALPENA ANTRIM ARENAC BENZIE CHARLEVOIX CHEBOYGAN CRAWFORD EMMET GLADWIN GRAND TRAVERSE IOSCO KALKASKA LEELANAU MANISTEE MISSAUKEE MONTMORENCY OGEMAW OSCODA OTSEGO PRESQUE ISLE ROSCOMMON WEXFORD THE THUNDERSTORMS WILL DEVELOP IN AN AREA OF EXTREMELY MOIST AND UNSTABLE AIR IN PLACE ACROSS THE UPPER GREAT LAKES REGION. BOUNDARIES FOR THUNDERSTORMS IN WISCONSIN WILL MOVE EASTWARD OVER LAKE MICHIGAN AND HELP GENERATE THUNDERSTORMS IN THE WATCH AREA TONIGHT. LARGE HAIL TO TWO INCHES AND DAMAGING WIND GUSTS IN EXCESS OF 80 MPH CAN BE EXPECTED WITH SOME OF THE THUNDERSTORMS. PERSONS IN THE WATCH AREA SHOULD MOVE TO A STURDY SHELTER AS THUNDERSTORMS APPROACH TO AVOID BEING STRUCK BY LIGHTNING OR BEING INJURED BY LARGE HAIL. SWR/CN
Special weather statement, Aug 23, 8:57 PM EDT, 1 hour 56 minutes before
MIZ008-015>036-041-042-241200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 857 PM EDT SUN AUG 23 1998 ...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN... ...SEVERE THUNDERSTORM WATCH 787 IN EFFECT FOR ALL OF NORTHERN LOWER MICHIGAN UNTIL 100 AM EDT... DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS NORTHERN LOWER MICHIGAN. THUNDERSTORMS ARE POSSIBLE ACROSS EASTERN UPPER MICHIGAN AS WELL...ALTHOUGH THESE STORMS ARE NOT EXPECTED TO BE SEVERE. SPOTTER ACTIVATION WILL BE NEEDED IN THE WATCH AREA TONIGHT. A WARM AND SOUPY AIRMASS HAS SET UP IDEAL CONDITIONS FOR THE DEVELOPMENT OF SCATTERED THUNDERSTORMS THIS EVENING. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE. LARGE HAIL AROUND ONE INCH IN DIAMETERE AND WIND GUSTS TO 80 MPH ARE POSSIBLE WITH THESE STORMS. STORMS THAT DEVELOP WILL MOVE TO THE EAST AT 30 MPH. ACTIVITY IS EXPECTED TO DECREASE IN AMOUNT AND INTENSITY AFTER 100 AM. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR LOCAL RADIO AND TELEVISION STATIONS FOR THE LATEST INFORMATION CONCERNING THE THREAT OF SEVERE WEATHER ACROSS NORTHERN LOWER MICHIGAN. OX
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 10:05 PM EDT | Severe Thunderstorm Warning | APX | Antrim, Charlevoix | 65 min |
| Aug 23, 10:27 PM EDT | Severe Thunderstorm Warning | APX | Cheboygan, Emmet | 48 min |
| Aug 23, 10:45 PM EDT | Tornado Warning | APX | Cheboygan | 50 min |
| Aug 23, 11:23 PM EDT | Severe Thunderstorm Warning | APX | Wexford | 47 min |
| Aug 23, 11:36 PM EDT | Severe Thunderstorm Warning | APX | Montmorency | 49 min |
| Aug 24, 12:01 AM EDT | Severe Thunderstorm Warning | APX | Alpena | 49 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.